Valsartan Side Effects: Common and Serious Reactions

Starting a new blood pressure medicine can bring a simple question: what should you expect, and what should concern you? Valsartan side effects are often mild when they occur, but some reactions need medical attention. 

Valsartan works by blocking the action of angiotensin II, a hormone that can tighten blood vessels. While this medicine helps lower blood pressure, it may also affect kidney function and potassium levels. Knowing the difference between an expected reaction and a warning sign can help you use the medicine more safely. 

What Are the Common Side Effects of Valsartan? 

Some people develop mild effects after starting valsartan. Commonly reported reactions can include: 

  • Dizziness 
  • Headache 
  • Tiredness 
  • Nausea 
  • Low blood pressure 

These effects do not happen to everyone. They may also become less noticeable as your body adjusts to treatment. 

Dizziness is often related to the blood pressure-lowering effect of the medicine. It may be more noticeable when getting up quickly, especially if you are dehydrated or taking other medicines that also lower blood pressure. 

Can Valsartan Cause Dizziness? 

Yes. Dizziness can occur with valsartan, particularly when treatment begins or after the dose is increased. 

The medicine relaxes blood vessels and lowers blood pressure. If your pressure falls more than your body is used to, you may feel lightheaded or unsteady. 

Move slowly when getting out of bed or standing from a chair. If dizziness keeps returning, becomes severe, or leads to fainting, contact your healthcare professional. 

Does Valsartan Cause Headaches? 

Headache can occur while taking valsartan, although it is not a problem for everyone. 

Blood pressure changes, dehydration, stress, sleep problems, or other medicines can also cause headaches. This makes it difficult to assume that valsartan is always responsible. 

A mild headache may settle as your body adjusts. A sudden, severe, or unusual headache should not be ignored, particularly if it occurs with weakness, confusion, vision changes, or difficulty speaking. 

Can Valsartan Make You Feel Tired? 

Some people may notice tiredness or weakness while taking valsartan. This feeling may happen when your blood pressure drops. 

Tiredness can also come from the condition being treated or from another medicine. If fatigue is strong or continues for a long time, tell your healthcare professional rather than assuming you simply need to get used to the medicine. 

Can Valsartan Cause Nausea? 

Nausea can occur in some people taking valsartan. It may be temporary, especially during the early part of treatment. 

Eating a normal, balanced diet and staying adequately hydrated may help if your healthcare professional has not given you fluid restrictions. 

Persistent vomiting or diarrhea deserves attention because fluid loss can cause dehydration. Dehydration may increase the risk of low blood pressure and kidney problems while taking valsartan. 

Does Valsartan Cause Low Blood Pressure? 

Valsartan is designed to lower high blood pressure, so its effect can sometimes make blood pressure too low. 

Signs may include: 

  • Lightheadedness 
  • Weakness 
  • Blurred vision 
  • Feeling faint 
  • Fainting 

The risk may increase if you are dehydrated, have lost a lot of fluid, or take other medicines that lower blood pressure. 

If you repeatedly experience symptoms of low blood pressure, your healthcare professional may need to review your treatment. 

Can Valsartan Affect Kidney Function? 

Valsartan affects a hormone system that plays a role in blood pressure and kidney function. In some people, kidney function can change during treatment. 

The risk may be higher in people who already have kidney problems or become severely dehydrated. Certain medicines can also increase the chance of kidney-related problems when taken with valsartan. 

Your healthcare professional may order blood tests to check kidney function, especially after starting treatment or changing the dose. 

Can Valsartan Increase Potassium Levels? 

Yes. Valsartan can increase potassium in the blood in some people. 

Potassium is an important mineral that helps nerves and muscles work properly, including the heart. Too much potassium can become dangerous if the level rises significantly. 

The risk may be higher in people with kidney problems or those taking other medicines or supplements that increase potassium. 

Do not start potassium supplements or potassium-based salt substitutes without checking with your healthcare professional. 

What Are the Serious Side Effects of Valsartan? 

Serious reactions are uncommon, but they can happen. 

Seek urgent medical attention if you develop signs of a severe allergic reaction, such as: 

  • Swelling of the face, lips, tongue, or throat 
  • Trouble breathing 
  • Severe difficulty swallowing 
  • Sudden widespread rash 

Severe dizziness or fainting can also require prompt medical evaluation, especially if you have very low blood pressure or other concerning symptoms. 

Serious changes in kidney function or potassium levels may not cause obvious symptoms at first, which is one reason blood tests can be useful for some patients. 

Can Valsartan Cause Swelling? 

Swelling is not among the most typical valsartan side effects, but swelling of the face, lips, tongue, or throat can be a sign of angioedema, a potentially serious allergic-type reaction. 

This type of swelling requires immediate medical attention, particularly if it affects the throat or makes breathing difficult. 

Swelling in the legs or ankles can have many possible causes, including heart, kidney, or circulation problems. Talk to a healthcare professional if you notice new or worsening swelling. 

Does Valsartan Cause Weight Gain? 

Valsartan is not commonly associated with direct weight gain. 

If you notice a gradual increase in weight, factors such as diet, physical activity, other medicines, or changes in your health may be responsible. 

Rapid weight gain is more concerning when it occurs with swelling or shortness of breath. Those symptoms can sometimes indicate fluid buildup and should be assessed, especially in people with heart problems. 

Who Has a Higher Risk of Valsartan Side Effects? 

Certain health conditions and medicines can change how your body responds to valsartan. 

Extra monitoring may be needed if you have: 

  • Kidney disease 
  • High potassium levels 
  • Low blood pressure 
  • Dehydration 
  • Certain heart conditions 

Older adults may also need closer monitoring because changes in kidney function and fluid levels can affect medicine safety. 

Tell your healthcare professional about all medicines and supplements you use. This includes over-the-counter products and potassium-containing supplements. 

When Should You Contact Your Doctor? 

Not every side effect requires emergency care. Some mild symptoms can be monitored and discussed during a routine appointment. 

Contact your healthcare professional if side effects are persistent, getting worse, or interfering with normal activities. 

Seek urgent care for severe dizziness or fainting, difficulty breathing, swelling of the face or throat, chest symptoms, or other sudden and severe reactions. 

Should You Stop Valsartan Because of Side Effects? 

Do not stop valsartan without medical advice. 

Valsartan may be controlling high blood pressure or supporting treatment for a heart condition. Stopping it suddenly without a replacement plan can allow your blood pressure to rise again. 

Instead, describe the reaction to your healthcare professional. Tell them when the symptom started, whether it occurs after each dose, how severe it is, and whether you take any other medicines. 

This information can help determine whether the dose should change or whether another treatment would be more suitable. 

The Bottom Line 

Valsartan side effects can include dizziness, headache, tiredness, nausea, and low blood pressure. Some people may also develop changes in kidney function or potassium levels, which may require blood tests to detect. 

Serious allergic reactions are uncommon but need immediate medical attention. Persistent or troubling symptoms should be discussed with your healthcare professional, and valsartan should not be stopped or changed without medical guidance. 

References

Medical Disclaimer 

This content is for general educational purposes and does not replace medical advice. Valsartan should be used only as prescribed by a healthcare professional. Seek prompt medical care for severe or unusual symptoms. 

Leave a Reply

Add to cart